In this episode, I’ll discuss what blood gas parameters can make you suspect methemoglobinemia.
Methemoglobin is formed when the ferrous irons of heme are oxidized to the ferric state. The ferric hemes of methemoglobin are unable to bind oxygen, therefore, causing a functional anemia.
Acquired methemoglobinemia is typically a reaction to medications. The most common medications that cause this reaction are benzocaine, prilocaine, lidocaine, and dapsone.
The signs of methemoglobinemia depend on the degree of methemoglobin present.
10-20% – cyanosis, blue or gray appearing skin, lips, and nail beds
20-30% – lightheadedness, anxiety, headache, tachycardia
30-50% – fatigue, confusion, dizziness, tachypnea
50-70% – coma, seizures, acidosis, arrhythmia
>70% – death
If you are encountering a patient on a rapid response for hypoxemia and they have methemoglobinemia, it can be difficult to determine this and the team can spend a long time trying to figure out what is going on.
There are some general signs that might make you suspect methemoglobinemia such as hypoxia that doesn’t respond to oxygen, or chocolate-colored blood during phlebotomy. But there is a subtle finding on a blood gas that can make suspicion for methemoglobinemia very high.
The presence of methemoglobinemia interferes with pulse oximetry, but it does not interfere with blood gas analysis of the partial pressure of oxygen (PaO2) in an arterial blood gas sample.
If you see a blood gas in a patient that has an oxygen saturation below 90% but a PaO2 of 70 mmHg or higher, suspect methemoglobinemia, obtain methylene blue, and add methemoglobin to the blood gas sample for testing.
The reason this blood gas sign works for suspecting methemoglobinemia has to do with the oxygen-hemoglobin dissociation curve. Even with PaO2 levels as low as 70 mmHg, patients should still be able to maintain normal oxygen saturations. It is not until the PaO2 drops below 60 mmHg that the ability to maintain oxygen saturation plummets. So if you see a patient with a PaO2 of 70 and higher, but their O2 saturation is low, chances are high that there is something wrong with the pulse oximeter – such as interference from methemoglobinemia.
Members of my Hospital Pharmacy Academy have access to a video-based training on Blood Gas Analysis from a pharmacist’s point of view. This is in addition to hundreds of other trainings and resources to help in your practice. The Hospital Pharmacy Academy is my online membership site that teaches pharmacists practical critical care and hospital pharmacy skills you can apply at the bedside so that you can become confident in your ability to save lives and improve patient outcomes. To get immediate access, go to pharmacyjoe.com/academy.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.